Vermont, 2005

Strong Wind in Vermont, November 16, 2005

November 16, 2005 · NWS BTV · 1 event in 1 county or zone

A strong low pressure system north of the Great Lakes Wednesday morning, November 16th moved northeast to be located just east of Hudson Bay in Canada on Thursday morning, November 17th. Strong winds preceded the storm system during the morning of November 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong low pressure system north of the Great Lakes Wednesday morning, November 16th moved northeast to be located just east of Hudson Bay in Canada on Thursday morning, November 17th. Strong winds preceded the storm system during the morning of November 16th. Wind gusts were generally between 30 and 50 mph. A wind gust of 46 mph (40 kts) was recorded at the Burlington, Vt International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 15, 8:58 PM EST, 9 hours 2 minutes earlier.

Area forecast discussion, Nov 15, 8:58 PM EST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
858 PM EST TUE NOV 15 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
CURRENT FORECAST ON TRACK SO NO UPDATE AT THIS TIME. WARM FRONTAL
PRECIPITATION WILL TAPER OFF TO SPOTTY SHOWERS OR DRIZZLE AFTER
MIDNIGHT TONIGHT AS LIFT FROM STRONG DEEP MOISTURE CONVERGENCE AND
FRONTOGENESIS LIFT NORTH AFTER 06Z. TEMPERATURES RISING OVERNIGHT
WITH INCREASING SOUTHERLY GRADIENT AND WINDS BY MORNING WEST OF
THE GREEN MOUNTAINS. KALY SOUNDING GRADIENT WINDS COULD BE A
PROBLEM TOMORROW NEAR ADVISORY STRENGTH AS MENTIONED EARLIER.

&&

.AVIATION (00Z-00Z)...FCST CONCERNS FOR TAF SITES ARE VARIABLE LIFR/MVFR
CIGS/VIS ASSOCIATED WITH WARM FRONTAL PRECIP THRU 05-06Z...FOLLOWED
OVERNIGHT LOW CIGS/VIS AND INCREASE THREAT FOR LLVL WS. CRNT
RADAR TREND SHOWS LARGE AREA OF LIGHT TO MODERATE RAIN ASSOCIATED
WITH WARM FRNT LIFTING ACRS OUR FA. AFT 06Z BEST OMEGA/LIFT MOVES
NORTH OF TAF SITES...BUT SOUNDINGS AND MOISTURE PROFILES SHOW PLENTY
OF LLVL RH...THEREFORE WL MENTION -RA/DZ WITH CIGS AOB 1KFT. IN
ADDITION...SOUNDING PROFILES AND WIND FIELDS INCREASE TO 50KT AT
2KFT. WL MENTION WS020/16050KT. SFC FRNT AND ASSOCIATED
LIFT/MOISTURE APPROACH MSS TAF BY 17Z WED. WSETA SHOWS NARROW COLD
FRONTAL BAND OF PRECIPITATION (+SHRA) CROSSING THROUGH ALL THE TAF
SITES REACHING KMPV BY 22Z. COULD BE SOME VCTS BUT WILL LET LATER
SHIFTS PUT IN IF IT BECOMES MORE CERTAIN.

&&

.HYDROLOGY...
SIGNIFICANT RISES ON THE RIVERS IS EXPECTED OVERNIGHT AND
TOMORROW BUT SHOULD REMAIN BELOW FLOOD.

RAINFALL OF 0.50 TO 1.00 WITH A FEW REPORTS OF MORE THAN AN INCH
SO FAR. THERE WILL BE A BREAK IN THE PRECIPITATION LATER TONIGHT
AFTER ANOTHER 0.25 IN THE FAR N. LINE OF SHOWERS AND PERHAPS
THUNDER TOMORROW COULD ADD ANOTHER HALF INCH. THE SMALLER
TRIBUTARIES OF THE MAIN RIVERS IN THE NORTHERN HALF OF VERMONT
ARE ALREADY SHOWING THE INITIAL SHARP RISES OF UP A HALF A FOOT
TO A FOOT INCLUDING...DOG RIVER...PIKE RIVER...NEW HAVEN
RIVER...AYERS BROOK...EAST BRANCH OF THE PASSUMPSIC.

&&

.PREVIOUS DISCUSSION...
(ISSUED 410 PM EST TUE NOV 15 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...
LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT LIFTS NORTH THRU
CNTRL GRTLKS TONITE AND REACHES JAMES BAY WED PM. WRMFRNT ASSOCD
WITH THIS LOW WILL LIFT NORTH THRU FA OVERNIGHT/EARLY WED. LATEST
RADAR SHOWING WIDESPREAD RAIN ACRS FA ATTM...WHICH WILL CONTINUE
THIS EVENING. AS BEST OVERRUNNING LIFTS NORTH OF FA LATER
TONITE...SO WILL THE RAIN. POPS TAPER TO CHC AFTER MIDNIGHT FROM
SOUTH TO NORTH ACRS FA. EXPECTED TOTAL RAINFALL THRU TONITE EXPECTED
TO BE AROUND AN INCH ACRS MUCH OF RGN.

WARM SECTOR CONDITIONS EXPECTED FOR A GOOD PART OF WEDNESDAY. CDFNT
WILL MOVE WEST TO EAST ACRS FA BTWN 18Z-00Z. SEVERAL WX CONCERNS
FOR WED INCLUDING POTENTIAL FOR STG WINDS...HVY RAIN...AND TSRA.
STRONGEST WINDS DURING WED EXPECTED TO BE ACRS ADRNDKS AND WRN
SLOPES OF GREEN MTNS WITH GUSTS 45 MPH PSBLE. GUSTS MAY ALSO APRCH
40 MPH IN CHMPLN/ST LWR VLYS...ALTHO PRESENCE OF INVERSION AT LEAST
DURINGTHE MORNING MAY BE AN INHIBITING FACTOR. MUCH OF WED AM WILL
BE DRY...BUT MORE RAIN EXPECTED DURING PM WITH CDFNT. ANOTHER INCH
OF RAIN PSBL WED PM/EVEN. THIS PCPN CONVECTIVE IN NATURE...SO
POTENTIAL FOR LOCALLY HIR AMTS. RESULT WILL BE MDT RISES IN
RIVERS...BUT ATTM THEY ARE EXPECTED TO RMN BELOW FLOOD STAGE.
MARGINAL INSTABILITY JUST AHEAD OF FROPA WEDNESDAY...SO HAVE CONTD
WITH CHC TSRA. RISK OF ANY SVR EXPECTED TO RMN SOUTH OF FA HOWEVER.

AS FRONT PUSHES EAST OF FA WED NITE...WDSPRD SHWRS AND WDLY SCT TSRA
ASSOCD WITH FRONT WILL COME TO AN END. THERE WILL BE A CONTD CHC OF
SHWRS OVRNGHT AS WE RMN UNDER UPPER TROF. CAA WILL RESULT IN RAIN
SHWRS MIXING WITH OR CHANGING TO SNOW SHWRS...ESP OVER HIR TRRN.
MORE RAIN/SNOW SHWRS PSBL THURS AS CAA CONTINUES AND SHRTWV TROF
MOVES THRU RGN. LLVL FLOW FAVORABLE FOR SOME LES IN ADRNDKS THURS.
FLOW EVENTUALLY TURNS MORE NW AND FAVORABLE FOR UPSLOPE SNOW SHWR
ACTIVITY LATER THURS/THURS NITE. HIGH PRESSURE BLDS IN FRIDAY
RESULTING IN DRIER CONDITIONS.

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
OVERALL PATTERN CHANGE OCCURS DURING THE EXTENDED PERIOD WITH
MID/UPPER LVL TROF DEVELOPING ACRS THE EASTERN CONUS. MODELS IN GOOD
AGREEMENT WITH PLACEMENT OF TROF ACRS REGION...BUT HAVING
DIFFICULTIES WITH INDIVIDUAL S/WS AND ASSOCIATED SFC LOW
DEVELOPMENT AND TRACK. FCSTER CONFIDENCE IS AVERAGE THROUGH THE
WEEKEND...BUT BELOW AVERAGE FOR NEXT WEEK. WL KEEP SATURDAY DRY
BASED SFC RIDGE OVERHEAD AND PLENTY OF DRY AIR/SUBSIDENCE ACRS OUR
FA. WL MENTION CHC POPS WESTERN FA LATE SATURDAY NITE INTO SUNDAY
ASSOCIATED WITH LLVL WAA AND WEAK 5H VORT MOVING ALONG SFC FRNT.
HOWEVER...GIVEN AMOUNT OF LIFT AND OVERALL MOISTURE PROFILE...QPF WL
BE LIGHT. MID/UPPER LVL TROF CONTS MONDAY INTO TUES WITH SOME
QUESTION ABOUT EVOLUTION OF SFC LOW DEVELOPMENT OFF THE CAROLINA
COAST. ECMWF IS CLOSEST TO THE COAST AND STRONGEST WITH
DEVELOPMENT...WHILE GFS HAS SFC DEVELOPMENT WELL OFF THE SE COAST
LINE. WL CONT TO MENTION CHC POPS ATTM AND MONITOR LATER RUNS FOR
POTENTIAL COASTAL DEVELOPMENT. PROGGED 85H TEMPS SUPPORT TEMPS 3 TO
5 DEGREES BELOW NORMAL THRU NEXT TUES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...SISSON
Hazardous weather outlook, Nov 16, 5:05 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
505 AM EST WED NOV 16 2005

NYZ026-027-031-034-087-VTZ016>019-171015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
505 AM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE AREA UNTIL 7 PM.

A STRONG STORM SYSTEM ACROSS THE NORTHERN GREAT LAKES WILL MOVE
NORTHEAST TO NEAR JAMES BAY BY THIS EVENING. A UNUSUALLY STRONG
AND FAST MOVING COLD FRONT ASSOCIATED WITH THIS LOW WILL PUSH
ACROSS THE REGION THIS AFTERNOON...ALONG WITH A PERIOD OF HEAVY
SHOWERS AND POSSIBLE THUNDERSTORMS. AS A RESULT...SOUTH TO
SOUTHEAST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 50 MPH ARE
EXPECTED THIS MORNING INTO THE EARLY AFTERNOON HOURS. WINDS WILL
THEN TURN SOUTHWESTERLY AND SLOWLY SUBSIDE BY THE LATE AFTERNOON
OR EARLY EVENING HOURS. THE EXCEPTION WILL BE ACROSS THE FAR
NORTHERN SAINT LAWRENCE VALLEY IN NORTHERN SAINT LAWRENCE AND
FRANKLIN COUNTIES. HERE...EAST TO NORTHEAST WINDS OF 10 TO 15 MPH
ARE EXPECTED THIS MORNING. WINDS WILL THEN TURN SHARPLY SOUTHWEST
AND INCREASE TO 25 TO 35 WITH GUSTS TO 50 MPH AS THE FRONT PASSES
DURING THE EARLY TO MID AFTERNOON HOURS. WINDS OF THIS MAGNITUDE MAY
RESULT IN LOCALIZED DAMAGE WITH THE POSSIBILITY OF DOWNED TREES
AND POWER LINES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY STRONG WIND OR WIND DAMAGE
REPORTS TO THE NATIONAL WEATHER SERVICE...OR THEIR LOCAL LAW
ENFORCEMENT AGENCY.

NYZ028-035-VTZ001>012-171015-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
505 AM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM ACROSS THE NORTHERN GREAT LAKES WILL MOVE
NORTHEAST TO NEAR JAMES BAY BY THIS EVENING. A UNUSUALLY STRONG
AND FAST MOVING COLD FRONT ASSOCIATED WITH THIS LOW WILL PUSH
ACROSS THE REGION THIS AFTERNOON...ALONG WITH A PERIOD OF HEAVY
SHOWERS AND POSSIBLE THUNDERSTORMS. SOUTH TO SOUTHEAST WINDS OF
15 TO 25 MPH ACROSS EASTERN VERMONT...AND 20 TO 30 MPH ACROSS THE
CHAMPLAIN VALLEY ARE EXPECTED TODAY ALONG WITH GUSTS UP TO 40 MPH.
AS THE FRONT PASSES...WINDS WILL TURN SOUTHWESTERLY AND SLOWLY
SUBSIDE DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY WIND REPORTS TO THE NATIONAL
WEATHER SERVICE OR THEIR LOCAL LAW ENFORCEMENT AGENCY.

NYZ029-030-171015-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
505 AM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 7PM THIS EVENING. A STRONG STORM
SYSTEM ACROSS THE NORTHERN GREAT LAKES WILL MOVE NORTHEAST TO
NEAR JAMES BAY BY THIS EVENING. A UNUSUALLY STRONG AND FAST MOVING
COLD FRONT ASSOCIATED WITH THIS LOW WILL PUSH ACROSS THE REGION
THIS AFTERNOON...ALONG WITH A PERIOD OF HEAVY SHOWERS AND POSSIBLE
THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 50 MPH ARE POSSIBLE ACROSS THE AREA TODAY. WINDS OF THIS MAGNITUDE
MAY RESULT IN LOCALIZED DAMAGE WITH THE POSSIBILITY OF DOWNED
TREES AND POWER LINES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LAKE EFFECT SNOW WATCH IS ALSO IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH 4 PM THURSDAY. AS COLDER AIR RAPIDLY PUSHES INTO THE AREA
LATER TONIGHT...LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP
ACROSS THE AREA. THE SNOW MAY BECOME HEAVY AT TIMES OVERNIGHT INTO
THE FIRST HALF OF THURSDAY BEFORE TAPERING OFF LATER THURSDAY
AFTERNOON OR EVENING. AT THIS TIME...THE POTENTIAL EXISTS FOR OVER
6 INCHES OF SNOW ACROSS THE AREA BY LATER THURSDAY.
AFTERWARDS...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY STRONG WIND OR WIND DAMAGE
REPORTS TO THE NATIONAL WEATHER SERVICE...OR THEIR LOCAL LAW
ENFORCEMENT AGENCY.

JMG

In the hours before

Special weather statement, Nov 16, 5:32 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
532 AM EST WED NOV 16 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-162130-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURG...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
532 AM EST WED NOV 16 2005

...A COLD FRONT MOVING ACROSS NORTHERN NEW YORK AND VERMONT TODAY
COULD CAUSE LOCALIZED WIND GUSTS IN EXCESS OF 50 MPH...

A MAJOR STORM SYSTEM ACROSS THE NORTHERN GREAT LAKES WILL RAPIDLY
MOVE A STRONG COLD FRONT...ASSOCIATED WITH THIS LOW...EAST ACROSS
THE AREA DURING THE AFTERNOON HOURS. STRONG WINDS OF 50 TO 60 MPH
ABOVE THE GROUND MAY TRANSLATE TO THE SURFACE JUST AHEAD OF AND
WITH THE COLD FRONT.

THESE WIND SPEEDS ARE CAPABLE OF DOWNING LARGE BRANCHES...TREES...
CAUSING POWER OUTRAGES AND MAKING FLYING OBJECTS OF TOYS AND LAWN
FURNITURE. ALSO...STRONG WINDS CAN EASILY BUFFET YOUR VEHICLE
MAKING FOR HAZARDOUS DRIVING.

THE COLD FRONT IS EXPECTED TO MOVE INTO THE SAINT LAWRENCE RIVER
VALLEY AROUND NOON...THE ADIRONDACKS DURING EARLY AFTERNOON...THE
CHAMPLAIN VALLEY DURING MID AFTERNOON AND THE CONNECTICUT RIVER
VALLEY BY THIS EVENING.

MEANWHILE...SOME AREAS WILL WITNESS VERY WINDY CONDITIONS OUTSIDE
OF THE COLD FRONT. THE ADIRONDACKS WILL EXPERIENCE SOUTH TO SOUTHWEST
WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH TODAY. THE WESTERN SLOPES
OF THE GREEN MOUNTAINS WILL WITNESS SOUTHEAST WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH TODAY. IN THE SAINT LAWRENCE RIVER
VALLEY...EAST TO SOUTHEAST WINDS OF 10 TO 20 MPH THIS MORNING WILL
BECOME SOUTHWEST THEN WEST AT 20 TO 30 MPH WITH GUSTS TO 50 MPH
THIS AFTERNOON. WIND ADVISORIES ARE IN EFFECT FOR THESE LOCATIONS
UNTIL 7 PM.

REMEMBER TO MOVE ANY OBJECTS THAT COULD GET MOVED BY THE WIND INSIDE
OR SECURED. IF YOU RUN ACROSS A DOWNED POWERLINE...PLEASE LEAVE IT
ALONE AND CALL LOCAL OFFICIALS.

STAY TUNED TO LATER FORECASTS AND STATEMENTS WITH NOAA WEATHER
RADIO ALL HAZARDS OR CHECK THE INTERNET AT WEATHER.GOV...THEN
CLICK ON VERMONT.

SLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Western Chittenden

When
November 16, 6:00 AM EST to 12:00 PM EST
Where
Western Chittenden forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485808.